Alert archive / New York / Wind Advisories in 2019

Wind Advisory 2, NWS Buffalo, NY

January 22, 2019Chautauqua County, New York

NWS Buffalo, NY issued this wind advisory at Jan 22, 2019, 9:10 PM EST for Chautauqua County, New York. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2019, 9:10 PM EST (02:10 UTC)
Expired
Jan 23, 2019, 4:00 AM EST
In force
7 hr
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS71 KBUF 230210
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
910 PM EST Tue Jan 22 2019

NYZ019-230900-
/O.NEW.KBUF.WI.Y.0002.190123T0210Z-190123T0900Z/
Chautauqua-
Including the city of Jamestown
910 PM EST Tue Jan 22 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

The National Weather Service in Buffalo has issued a Wind
Advisory, which is in effect until 4 AM EST Wednesday.

* LOCATIONS...Chautauqua county.

* TIMING...Through late tonight.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Winds of this magnitude may bring down a few tree 
  limbs and result in isolated power outages. Travel in high 
  profile vehicles will be difficult at times, including the New 
  York State Thruway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts of up to 57 mph will make driving difficult and
could result in minor property damage. Home owners should secure
personal property.

&&

$$

Apffel
1 follow-up statement
869 
WWUS71 KBUF 230854
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
354 AM EST Wed Jan 23 2019

NYZ019-231000-
/O.EXP.KBUF.WI.Y.0002.000000T0000Z-190123T0900Z/
Chautauqua-
Including the city of Jamestown
354 AM EST Wed Jan 23 2019

...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

Winds have diminished below advisory criteria so the Wind 
Advisory will be allowed to expire.

$$

SJW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Jan 22, 6:41 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 22, 6:41 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
641 PM EST Tue Jan 22 2019

.SYNOPSIS...
A storm system will move towards the Central Great Lakes tonight and
milder air will continue to push northward. Freezing rain and snow
will move into the region late tonight and Wednesday. Temperatures
will continue to rise Wednesday and the wintry mix will change to
rain for a short period of time. Another plume of colder air will
follow this system through the end of the week with temperatures
falling back to well below normal.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A ridge of high pressure extends from the Virginia coast into
New England early this evening. This will maintain fair weather
across the eastern Great Lakes through the evening hours.

The next system of note will move into the Mid-West while high
pressure becomes anchored off the Delmarva. The pressure
gradient will tighten between these two airmasses and a strong
low-level jet will approach western NY tonight. A strong 65kt
LLJ will enter northern Ohio Valley and moisture and lift will
increase. This warm nose will go above freezing aloft, likely
ahead of the moisture moving into western NY. This will promote
freezing rain to start late tonight before transition to rain as
temperatures slowly climb above freezing from west to east
Wednesday morning-afternoon. A wintry mix of snow, sleet and
freezing rain is possible on the onset however it will likely be
brief before going to all freezing rain. Temperatures will rise
through the day and will go above freezing from far western NY
during the morning hours and east of the Genesee Valley by
early afternoon. Due to the recent cold snap, kept the potential
for freezing rain to linger even as temperatures/observations
go above freezing. The morning commute will likely be impacted
across the Buffalo and Rochester metros. A Winter Weather
Advisory is in effect for western NY late tonight through 2 PM
Wednesday. The warm nose will stay south of the North Country
overnight and as moisture moves into the region, snow is
expected. Snow will continue into the morning hours before
transitioning to freezing rain through the afternoon. Total snow
accumulations of up to 2 inches with the higher amounts across
the northern Tug Hill region. A Winter Weather Advisory for east
of Lake Ontario in effect for 7 AM - 6PM Wednesday. Total ice
accumulation of a few hundredths to a tenth of an inch across
the region.

Winds will also increase tonight and through Wednesday. South winds
will increase to 20 to 25 mph with gusts as high as 40 mph. The
higher gusts will be across the higher terrain but also in
downsloping prone areas, such as the Chautauqua Ridge and northern
Tug Hill region.

Low pressure will move into the Central Great Lakes by Wednesday
afternoon. A southerly flow will continue with temperatures reaching
the low 40's across western NY and the mid to upper 30's east of
Lake Ontario. Freezing rain will transition to rain by late morning
across far Western NY and by afternoon from the Genesee Valley
and Finger Lakes region. Colder temperatures will keep the
wintry weather across the North Country through Wednesday
afternoon.

Low pressure will move into southern Quebec Wednesday evening while
a cold front moves into western Lake Erie. The strongest forcing
will be associated with the LLJ which will be across the North
Country with a steady rain ongoing during this time. Rain will taper
off from west to east across western and north central NY but as the
cold front moves into western NY overnight, left over moisture will
transition to light snow. Upslope snow showers will enhance light
snow across the western Southern Tier with up to an inch through
Wednesday night.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
...Significant lake snows possible during this period...

As we open this period Thursday morning...a wavy frontal boundary
over eastern New York will be in the process of slowly pushing east
across New England. This front will briefly be held up by a wave
that will move up the New Jersey coast. Have thus delayed the
lowering of pops for the Eastern Lake Ontario region where steady
snow will persist through the morning within an area of strong
frontogentic lift. As one moves back to the west...there will be a
rather sharp cut off to the steady snow. The onset of deep
subsidence under a building sfc based ridge will only allow for
scattered light snow showers in the morning...then nothing more
than some flurries for the afternoon. Snow accumulations on
Wednesday will range from less than an inch from the Finger Lakes
west...to a few inches over the North Country. Otherwise Thursday
will be a colder day...by roughly 10 degrees...as H85 temps
tumbling to -12c will only support max within a few degrees of
freezing. So much for our warm up! We will likely not get back to
freezing until we get well into February. More on that statement in
the Long Term discussion below.

A pair of strong disturbances rotating through the base of an
amplifying longwave trough over the Upper Great Lakes Thursday night
will not only help to deepen our cold air in the wake of the
aforementioned cold front...but it will also drive a reinforcing
arctic cold front southwards across Ontario. While this front is
forecast to eventually stall over or just north of our forecast
area...it will set the stage for what could be one of the most
impressive lake effect events of the season thus far. In any case...
synoptic scale subsidence found well ahead of this boundary will
support uneventful weather for most of our forecast area Thursday
night. The exception will be east of both lakes where a 260-280 flow
of -14c H85 air will generate some lake snow. Since the steering
flow will be moving around a bit and the capping inversion will
average 7k ft...significant accumulations are not expected during
this 12 hour period. Even so...pops will be at categorical levels.
The only caveat is that guidance is suggesting a subtle lifting of
the cap by a few thousand feet during the course of the night...so
the activity should become a little more impressive by daybreak.
This will be the beginning of what COULD be a huge event east of
Lake Ontario.

On Friday...moderate to heavy lake snow will become established east
of Lake Ontario with less impressive snows found east of Lake Erie.
There will be three main reasons for the difference. The first will
be the aforementioned arctic cold front that will stall in the
vicinity of Lake Ontario. The front will serve as an additional
focusing mechanism for lake snows that should already be in place
over the center of the lake. Most guidance packages are already
locking onto the idea that there will be an area of strong low level
convergence in this area...both due to the thermal circulation over
the lake and also from the synoptic scale forcing from the stalled
boundary. The second reason for the more impressive snows off this
lake will be the multi-lake connection. This is even picked up by
the more course global models such as the ECMWF. Do not under-
estimate the significance of this upstream priming! Finally...the
plume will be nearly parallel to the axis of the lake...maximizing
residency time for more efficient heat and moisture transport off
the lake surface. That all being said...this band will have the
potential to produce multiple feet of snow with hourly rates
exceeding 2 inches.

As for the Lake Erie based snows...the westerly flow will be more
orthogonal to the lake...so multiple bands will be more likely than
a single plume. While there will be a little upstream priming from
the southern part of Lake Michigan...this is not expected to be a
significant contributor. There will however be added orographic lift
from the Chautauqua ridge. This should also help to broaden the area
of snow immediately downstream. While significant accumulations will
be possible off Lake Erie...rates and totals should pale in
comparison to those of its sister lake to the north. Stay tuned.

Otherwise...it will be a colder day across the region with
temperatures generally in the teens being accompanied by some
flurries and nuisance light snow showers. Pops will be reduced from
continuity in areas outside of the above detailed lake snow areas.

For Friday night...the synoptic environment will be nearly identical
to the previous 12 hours with a stalled arctic boundary in the
vicinity of Lake Ontario. Meanwhile...while it will be a few degrees
colder aloft...the general thermal profile will be very similar as
well. The colder air will offer the potential for steeper lapse
rates and higher capping inversion...so if anything...lake snows
could be more organized/impressive. Mins Friday night will generally
be in the single digits.

Arctic high pressure over Quebec Saturday morning is forecast to
push off to the east during the course of the day. This will combine
with a digging upstream shortwave to back the steering flow more to
the southwest. This in turn will allow the arctic front that had
been stalled over Lake Ontario to push back to the north...removing
the focusing mechanism for strong low level convergence over Lake
Ontario and likely ending the moderate to heavy lake snow. The
backing of the winds will also break the enhancing upstream
connections. The result should be a weakening of the lake snows
while they push to the north within the backing flow. Elsewhere...
general subsidence should keep mainly fair weather in place.

The backing flow will continue through Saturday night while the
limiting inversion will lower. This should further weaken/diminish
the scope of the lake snows.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
...Below normal temperatures into February...

Confidence remains off the charts that temperatures will average
below normal during this period...as a highly amplified pattern will
be in place across the continent. In fact...there is a strong
suggestion from many of the medium range ensembles that the blocky
pattern will be highlighted by the polar vortex settling as far
south as Lake Superior! This is some 500-1000 miles further south
than normal...something that we only see a few times a decade.

In regards to the overall pattern though...an extremely robust
ridge will extend from Baja California poleward to the East Siberian
Sea (north of Siberia) while ridging will oscillate over Greenland.
This coupled +PNA and -NAO pattern is a CLASSIC cold weather
scenario...one that has supported some of the coldest outbreaks on
record. The two ridges will essentially lock a huge closed low (ie
polar vortex) over eastern Canada. As mentioned in previous
discussions...the coldest air in the northern hemisphere is
associated with this notorious feature. H85 temperatures are
forecast to be in the vcnty of -36c when the vortex is at its
southernmost extent next weekend (outside of this forecast period).
The combination of the expansive latitudinal west coast ridge and
'trapped' closed low will establish a prolonged cross polar flow
during this whole period...so this will ensure below normal temps.

Also...be wary of using simple NAO and PNA indices as a guide. These
indices are often calculated at specific points...so if the
hemispheric feature does not coincide with the point...the values
shown could be very misleading. It is suggested to use the actual
500 700mb forecast charts to see where the features are placed. This
is certainly the case during this period as the west coast ridge is
some 500 miles too far west to be picked up by the PNA indice...the
Greenland block is oscillating between being oriented north-south
and east-west so the NAO indice is somewhat misleading. Be careful.

As for the day to day weather...the next vigorous shortwave will
further amplify a trough over the Upper Great Lakes on Sunday. The
corresponding surface reflection in the vcnty of the Ontario-Quebec
provincial border will push the next cold front across our forecast
area...and this will lead to scattered snow showers Sunday and
Sunday night. While it is a little early to be specific...there
should be a little lake effect that sets up in its wake overnight.

High pressure nosing southwards across the region should support
mainly dry weather on Monday...but will leave low chc pops in place
to account for timing differences between the various ensemble
members.

There is fairly good consensus in the packages that an organized
area of low pressure will then track across the Lower Great Lakes
Monday night and Tuesday. Will carry likely pops for some snow for
this period. True arctic air will then pour across the region in the
wake of the storm for days immediately following this forecast
period.

Speaking of which...the above described longwave pattern should
support below...to MUCH below...normal temperatures right into the
start of February.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
High pressure will slide of the mid-Atlantic coast this evening,
with fair weather across our region through the evening hours.
VFR conditions with mid and high clouds approaching in advance
of low pressure developing in the mid-Mississippi valley.

A 60 knot LLJ will cause low level wind shear tonight
and into Wednesday morning across western NY. Freezing rain will
move into the region late tonight and into Wednesday. It may
mix with sleet and/or snow at onset. East of Lake Ontario/KART,
light snow will begin Wednesday morning and transition to sleet
and freezing rain through the afternoon. As temperatures rise,
freezing rain will transition to rain across far western NY,
KBUF,KIAG,KJHW Wednesday morning and by afternoon at KROC.
SN/FZRA will linger east of Lake Ontario through the afternoon.

VFR conditions will become MVFR/IFR by Wednesday morning and
remain MVFR/IFR Wednesday afternoon.

On Wednesday night colder air will build into the region which
will change precipitation over to snow from west to east. Expect
mainly MVFR/IFR conditions to last Wednesday night.

Outlook...

Thursday...VFR to MVFR with scattered snow showers.

Friday and Saturday...VFR to MVFR in scattered to numerous snow
showers, with IFR possible in more numerous snow showers east of the
lakes.

Sunday...A chance of snow showers. MVFR likely.

&&

.MARINE...
Tonight and Wednesday a low pressure system will cut through
the Central Great Lakes and towards Quebec. A cold front from
this system will drop across the Eastern Great Lakes later
Wednesday. Small Craft Advisories are in effect for most of the
nearshore waters as outlined below. Winds may briefly diminish
Thursday, but then will increase in advance of the next system
which is likely to require more small craft headlines.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 AM to 6 PM EST Wednesday for
     NYZ006>008.
     Winter Weather Advisory from 4 AM to 3 PM EST Wednesday for
     NYZ004-005-013-014-021.
     Winter Weather Advisory from 2 AM to 2 PM EST Wednesday for
     NYZ001>003-010>012-019-020-085.
MARINE...Small Craft Advisory until 6 AM EST Thursday for LEZ040-041.
         Small Craft Advisory until 1 AM EST Thursday for
         LOZ043-044.
         Small Craft Advisory until 6 AM EST Thursday for LOZ045.

&&

SYNOPSIS...HSK
NEAR TERM...Apffel/HSK
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Apffel/HSK
MARINE...HSK/Thomas/Apffel
Hazardous weather outlook, Jan 22, 2:04 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
204 PM EST Tue Jan 22 2019

NYZ004-005-013-014-021-231915-
Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
204 PM EST Tue Jan 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>012-019-020-085-231915-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
204 PM EST Tue Jan 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-231915-
Oswego-Jefferson-Lewis-
204 PM EST Tue Jan 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A significant lake effect snow event is looking more possible from
later Thursday night into Saturday. If guidance remains consistent...
several feet of snow could accumulate in the vicinity of the Tug
Hill.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-231915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
204 PM EST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-231915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
204 PM EST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:15 PM ESTWinter Storm WatchBUFCattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 4 more23 hr

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.